Carfentanil has been blamed for a spike in overdoses in Kentucky, Florida, Ohio, Pennsylvania and Canada from 2016 to early 2018, with . As the Carfentanil-related overdoses continue to increase, first responders and treatment providers around the country have struggled to find solutions.
Who Uses Carfentanil?
The only DEA-approved use of Carfentanil is to sedate large zoo animals like moose, buffalo and elephants. It takes just to fully sedate a 2,000-pound African elephant. The drug is so potent and such a high risk that veterinarians who administer the drug use gloves and face masks to prevent their own exposure to it. It cannot be stressed enough that Carfentanil is not for human consumption in any way, shape or form.
Many law enforcement reports are warning that Carfentanil sold illicitly looks identical to other street drugs, including cocaine and heroin because it is an odorless, white powder that is highly water soluble. Carfentanil, like Fentanyl, has been found as a cutting agent in street heroin in order to increase its potency and the heroin dealer’s supply of the substance. The dose used to cut heroin is typically so small that forensic chemists often have a hard time finding it, making definitive linking to cause of death difficult during an autopsy. Even so, that small amount is enough to send a person into an overdose.
One reason that Carfentanil-laced heroin is so deadly is that most heroin users have no idea that they are ingesting Carfentanil. Users may take their standard dose of heroin – not realizing that the heroin has been cut with something significantly deadlier – and overdose as a result.
Side Effects of Carfentanil Use
The DEA issued a warning in about Carfentanil, which included a strong disclaimer that overdose symptoms could begin within minutes of exposure to the powerful narcotic. The DEA warned that a person experiencing these symptoms should seek immediate medical attention:
- Sudden drowsiness
- Slowed or depressed breathing
- Pinpoint pupils
- Clammy skin
Because these symptoms can appear very shortly after exposure to Carfentanil, the DEA recommends that a dose of naloxone be immediately administered to slow down the overdose long enough for emergency medical services to arrive and treat the individual.
The DEA previously issued , which is a powerful opioid approved for use in humans in limited medical circumstances. Fentanyl is most often administered as a painkiller in patients with chronic pain, who have developed a tolerance to other opioids through previous use. Mixing fentanyl with heroin or other opioids increases the potency of those drugs and increases the risk of overdose and death. While adding Fentanyl to heroin has led to an epidemic of overdoses, Carfentanil has led to deadly overdoses much faster.
How Does Carfentanil Work?
Carfentanil administers its effects on the bodily similarly to Fentanyl. It rapidly binds to opioid receptors in the brain, overwhelming neural chemistry and leading to overdose symptoms almost immediately. Fentanyl, for comparison, creates an intense euphoria and drowsiness when binding to the opioid receptors in the brain. These sensations are caused by elevated dopamine levels and a reduced ability for the opioid receptors to absorb this neurotransmitter due to the presence of the narcotic. These receptors also control breathing rate, which is why opioid overdoses are typically characterized by depressed, irregular, or stopped breathing.
Effects of Carfentanil on Naloxone
Not only is Carfentanil incredibly powerful, but it is also demonstrating a very strong resistance to , the opioid antidote that first responders and medical personnel use as the main treatment during an active overdose. A typical heroin overdose requires one or two doses of naloxone to reverse the effects of the drug, but when heroin is laced with Carfentanil, it may require multiple doses of naloxone, sometimes 4 doses or more, to counteract the drug – if it works at all. In many cases, naloxone will begin working to reverse the overdose, but the Carfentanil is so powerful that the naloxone wears off quickly and additional doses must be administered to continue reversing the overdose. If additional doses are not administered, the person may go right back into the active overdose and can die.
Availability of Carfentanil
Several news outlets have reported on the ease of purchase of Carfentanil from Chinese websites, with that Chinese firms were willing to sell Carfentanil openly online with no questions asked for worldwide export. China does not list Carfentanil as a controlled substance, and as a nation, leads the world in synthetic drug sales. According to the Associated Press, the US has pressed China to outlaw the substance, but to date, no action has been taken by the Chinese government.
What to do if you or someone you know is exposed to Carfentanil:
If a person shows signs of an overdose:
- Call 911 before you do anything else. Even if you administer naloxone, the person is still going to need medical intervention. Calling 911 first gets help on its way to you while you continue to assist the person.
- If the person is not breathing, begin rescue breathing and rub the person’s sternum.
- Give the person naloxone. If you are going to be using the nasal spray version of naloxone, make sure the person is lying on the ground.
- Naloxone wears off in about an hour. A person who has overdosed may stop breathing when it wears off and may need another dose. If you have additional doses, you can administer a second dose. Stay with the person until medical help arrives.